North Dakota, 2014

Hail in North Dakota, June 8, 2014

June 8, 2014 · NWS FGF · 1 event in 1 county or zone

Thunderstorms moved into Towner County during the late evening of June 8th, dropping large hail east of Perth.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms moved into Towner County during the late evening of June 8th, dropping large hail east of Perth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 8, 10:54 PM CST, 1 minute earlier.

Area forecast discussion, Jun 8, 10:54 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1154 PM CDT SUN JUN 8 2014

.UPDATE...
ISSUED AT 1154 PM CDT SUN JUN 8 2014

SCATTERED SHOWER AND THUNDERSHOWERS WERE MOVING INTO THE NORTHWEST
ZONES. INCREASED POPS A BIT OVER THE NORTHWEST ZONES. CURRENT TEMPS
NOT FALLING AS FAST AS EARLIER THOUGHT. SO RAISED HOURLY TEMPS.
WATER VAPOR HAS SHORT WAVE OVER SOUTHWEST MAN AND CONTINUES TO MOVE
SOUTHEAST ABOUT 25 KNOTS. NO OTHER UPDATES MADE AT THIS TIME.

UPDATE ISSUED AT 934 PM CDT SUN JUN 8 2014

UPPER AIR PATTERN WAS QUITE PROGRESSIVE. WATER VAPOR LOOP INDICATED
UPPER LEVEL TROUGH FROM SASK INTO WY WITH A SHORT WAVE OVER
SOUTHEAST SASK. COLD AIR TO MOVE IN ALOFT TONIGHT AND MAINTAIN SOME
INSTABILITY. SHOWERS AND SOME THUNDER WAS OVER SOUTHERN CANADA WITH
SHORT WAVE. WILL KEEP THREAT OF ISOLATED THUNDER IN THE NORTHERN
ZONES TONIGHT. ELSEWHERE LIGHTER SHOWERS WERE ORIENTATED
NORTHEAST/SOUTHWEST OVER THE FORECAST AREA. LIGHT PRECIP WAS
DECREASING IN INTENSITY AND EXPECTED PRECIP TO SLOWLY DISSIPATE.
GOING POPS FOR TONIGHT ARE REASONABLE AND WILL BE KEPT. TWEAKED LOW
TEMP UP A DEGREE OR TWO.

UPDATE ISSUED AT 702 PM CDT SUN JUN 8 2014

NO CHANGES MADE TO CURRENT FORECAST OTHER THAN ADD CURRENT OBS.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 320 PM CDT SUN JUN 8 2014

THE FIRST OF TWO SHORTWAVES HAS LED TO A WEAK SFC TROUGH...AND
THIS CONVERGENCE COMBINED WITH WEAK INSTABILITY HAS LED TO AN AREA
OF SCATTERED SHOWERS/TSTORMS. MLCAPE STILL AOB 500 J/KG...AND
ONLY SMALL HAIL AND WIND GUSTS TO 40 MPH EXPECTED (EVEN WITH VERY
LOW FREEZING LEVELS). THIS AREA OF ACTIVITY WILL SLOWLY DRIFT
SOUTHEAST AND DISSIPATE THIS EVENING. ANOTHER AREA OF
SHOWERS/TSTORMS (ASSOCIATED WITH THE SECOND SHORTWAVE) WILL AFFECT
MAINLY THE NORTHERN FA TONIGHT (ALTHOUGH WITH LOSS OF HEATING
COVERAGE MAY BE LIMITED).

MONDAY-MONDAY NIGHT...THE REGION WILL BE BETWEEN UPPER WAVES SO
MOSTLY DRY WEATHER EXPECTED. TEMPERATURES A BIT WARMER THAN
PREVIOUS DAYS.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 320 PM CDT SUN JUN 8 2014

TUESDAY-WEDNESDAY...MODELS ARE IN DECENT AGREEMENT ON
TUESDAY...BUT DIVERGE WITH THE WEDNESDAY SYSTEM. ON
WEDNESDAY...THE ECMWF/GEM/SREF ARE IN DECENT AGREEMENT...WITH THE
NAM SIMILAR BUT FASTER...AND THE GFS NOT EVEN CLOSE (TOO FAR
SOUTH). WILL FOLLOW THE MODEL CONSENSUS...WHICH ALSO HAS THE
SUPPORT OF MOST ENSEMBLES.

ON TUESDAY...AN UPPER WAVE PROPAGATING ACROSS SOUTHERN CANADA WILL
LEAD TO A WEAK SFC TROUGH MOVING THROUGH THE FA. INSTABILITY WILL
AGAIN BE VERY WEAK...AND MAY EXPERIENCE A SIMILAR SCENARIO AS
TODAY (WITH LOCATION DEPENDENT ON WHERE THE SFC TROUGH IS
LOCATED).

ON WEDNESDAY...STRONG UPPER LOW WILL APPROACH THE REGION...WITH
INCREASING PRECIP CHANCES THROUGH THE DAY. AT THIS TIME...MODEL
CONSENSUS SUGGESTS AN AREA OF DEFORMATION RAIN ACROSS MUCH OF THE
FA AS A MID-UPPER LOW TRACKS THROUGH THE AREA...LEADING TO AN INCH
OR TWO OF RAINFALL. THIS IS THE FIRST CONCERN...WITH THE SECOND
CONCERN SEVERE POTENTIAL ACROSS THE SOUTHERN FA. NOT SURE HOW FAR
NORTH STRONGER INSTABILITY WILL BE ABLE TO ADVECT...BUT WITH
STRONG DYNAMICS IN PLACE...ALONG WITH A WARM FRONT/SFC LOW IN THE
AREA...COULD BE SOME STRONG TO SEVERE STORMS (AGAIN...MOSTLY
DEPENDENT ON CLOUD COVER AND LOW LEVEL MOISTURE).

WEDNESDAY NIGHT-SUNDAY...THERE IS REASONABLY GOOD CONSISTENCY
REGARDING THE OVERALL PATTERN BUT MODELS DIFFER ON THE DETAILS. THE
STRONG UPPER SHORTWAVE TROUGH WILL PUSH ACROSS THE REGION WEDNESDAY
NIGHT INTO THURSDAY...WITH THE MORE NEGATIVELY TILTED GEM/ECMWF
SLOWER WITH THE PROGRESSION OF THE SFC WAVE AND HOLD ONTO PRECIP
INTO THURSDAY. HIGH PRESSURE THEN WILL BUILD BACK IN LATER THURSDAY
INTO FRIDAY BEFORE ANOTHER UPPER LEVEL TROUGH EJECTS OUT OF THE
ROCKIES. THERE ARE SOME TIMING DIFFERENCES AMONG MODELS...BUT
CHANCES FOR PRECIP LIKELY WILL INCREASE LATE IN THE WEEK TOWARDS
NEXT WEEKEND. OVERALL...TEMPS LOOK TO BE BELOW AVERAGE THROUGH THE
PERIOD...WITH THE ECMWF COOLER THAN THE GFS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1154 PM CDT SUN JUN 8 2014

SATELLITE LOOP AND SURFACE OBS INDICATE HIGH CIGS WERE ACROSS THE
AREA...GENERALLY 8 THOUSAND FT AND HIGHER. A BREAK IN THE CLOUDS WAS
LOCATED OVER THE NORTHWEST ZONES. HOWEVER MORE CLOUDS AND
THUNDERSHOWERS WERE MOVING INTO THE FAR NORTHWEST ZONES. SOME CIGS
AROUND 4 THOUSAND FT WERE NOTICED EARLIER WITH CLOUD DECK MOVING
INTO THE NORTHWEST ZONES. GENERALLY EXPECT VFR CONDITIONS OVERNIGHT
AND MON EXCEPT OBVIOUSLY NEAR THUNDERSTORMS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...HOPPES
SHORT TERM...TG
LONG TERM...TG/MAKOWSKI
AVIATION...HOPPES
Hazardous weather outlook, Jun 8, 5:05 AM CST, 17 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
605 AM CDT SUN JUN 8 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
605 AM CDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING OVER THE DEVILS LAKE BASIN INTO THE NORTHERN RED RIVER
VALLEY. THE RISK OF A FEW THUNDERSTORMS WILL SPREAD INTO THE
SOUTHERN RED RIVER VALLEY AND MUCH OF NORTHWESTERN MINNESOTA
TONIGHT. NO SEVERE WEATHER IS ANTICIPATED HOWEVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE FOR WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE
WEDNESDAY AND AGAIN SATURDAY. AT THIS TIME THE RISK OF SEVERE
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

In the hours before

Special weather statement, Jun 8, 10:42 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1142 PM CDT SUN JUN 8 2014

NDZ006-090545-
TOWNER ND-
1142 PM CDT SUN JUN 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOWNER COUNTY UNTIL 1245
AM CDT...

AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 13 MILES NORTHWEST OF CANDO...OR 42 MILES NORTHWEST OF
DEVILS LAKE...MOVING TO THE EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM...
ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
CONSIDINE AROUND MIDNIGHT CDT.
ARNDT AROUND 1205 AM CDT.
CANDO AROUND 1210 AM CDT.
EGELAND AROUND 1220 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4861 9950 4868 9950 4869 9950 4871 9899
      4847 9898 4850 9950 4860 9951
TIME...MOT...LOC 0441Z 270DEG 19KT 4859 9943

HOPKINS

The radar

The Minot AFB radar (KMBX), 125 km away, was scanning. The volume nearest the first event began at 04:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Towner

When
June 8, 10:55 PM CST
Where
Towner County, 3.27 mi WNW of Crocus
Measured
1 in hail
Reported by
Public
Coordinates
48.710, -99.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512274.